People with high cholesterol are typically prescribed statins to lower their total cholesterol and lower their risk of heart attack or stroke.
While statins are generally effective and safe, they have been related to muscle discomfort, digestive issues, and mental fuzziness in some people who take them, as well as the possibility of liver damage in rare cases.
Atorvastatin (Lipitor), fluvastatin (Lescol XL), lovastatin (Altoprev), pitavastatin (Livalo), pravastatin (Pravachol), rosuvastatin (Crestor, Ezallor), and simvastatin (Simvachol) are some of the statins available (Zocor, FloLipid).
Heart attacks and strokes are more likely if you have too much cholesterol in your blood. Statins inhibit the production of cholesterol in your liver. Your liver removes cholesterol from your bloodstream as a result of this.
Don’t just quit taking statins if you think you’re having negative effects from them. Consult your doctor to determine if a dose adjustment or switching to a different drug may be beneficial.
What are the consequences of using statins?
Damage to the muscles and discomfort
Muscle discomfort is one of the most common statin side effects. Soreness, weariness, or weakness in your muscles may be symptoms of this pain. Pain can range from a minor annoyance to a severe enough ache to make daily tasks difficult.
When it comes to felt muscle pain and statins, however, scientists discovered a “nocebo” effect. People with unfavourable expectations about a medication report experiencing the probable side effect at higher rates than the drug should induce, which is known as the “nocebo” effect.
When compared to taking a pill that does not contain medication, the actual risk of acquiring muscle soreness as a result of taking statins is around 5% or less (placebo).
However, even when using a placebo, approximately 30% of participants quit taking the medications due to muscle discomfort.
Whether or not you read about the potential side effect of statins could be a good indicator of whether or not you’ll get muscular aches.
Statins can cause rhabdomyolysis, which is a type of life-threatening muscle injury (rab-doe-my-OL-ih-sis). Rhabdomyolysis can result in severe muscle discomfort, damage to the liver, kidney failure, and even death.
The likelihood of really significant adverse effects is extremely low, with only a few cases per million people using statins being reported. Rhabdomyolysis can happen if you take statins with other medications or at a high dose.
Statin usage can occasionally result in an increase in enzymes that indicate liver inflammation. You can keep taking the medication if the rise is only minor. You may need to try a new statin if the rise is substantial.
Although liver complications are uncommon, your doctor may perform a liver enzyme test before you start taking a statin or shortly afterwards. Additional liver enzyme tests aren’t required until you start to experience signs or symptoms of liver disease.
If you have unusual fatigue or weakness, a loss of appetite, pain in your upper abdomen, dark urine, or yellowing of your skin or eyes, call your doctor right once.
Type 2 diabetes or increased blood sugar
When you take a statin, it’s conceivable that your blood sugar (blood glucose) level could rise, which could lead to type 2 diabetes.
The danger is minor, but it is significant enough that the Food and Drug Administration (FDA) has included a warning on statin labels about blood glucose levels and diabetes.
When blood sugar levels are already high and fall into the prediabetes or diabetes range when you start taking a statin, the increase is more likely.
Because statins help patients with diabetes avoid heart attacks, the significance of the small increase in blood sugar levels seen in some people using statins is unknown.
The benefit of taking statins is likely to outweigh the minor risk of an increase in blood sugar level. If you have any concerns, speak with your doctor.
On statin labelling, the FDA advises that taking statins might cause memory loss or confusion. Once you stop taking the drug, these negative effects go away.
Although there is little evidence to establish a cause-and-effect relationship, if you have memory loss or disorientation while taking statins, speak with your doctor.
Statins have also been shown to improve brain function, particularly in persons with dementia. This is something that is still being looked into. Do not stop taking your statins without first consulting your physician.
Who is susceptible to statin side effects?
Although not everyone who takes a statin will experience adverse effects, certain people may be more susceptible than others. Among the dangers are:
Taking a variety of cholesterol-lowering drugs
Possessing a slimmer physique
Over the age of 80
If you have kidney or liver illness, you should get medical help as soon as possible.
Excessive alcohol consumption
Hypothyroidism or neuromuscular illnesses such as amyotrophic lateral sclerosis (ALS)
Statin-interactive medications and foods
Grapefruit juice includes a substance that may disrupt the enzymes in your digestive system that break down (metabolise) statins. While you won’t have to cut grapefruit out of your diet completely, talk to your doctor about how much you can eat.
The following medications may interact with statins and raise the risk of negative effects:
Amiodarone (Cordarone, Pacerone) is a cardiac rhythm medicine.
Another cholesterol-lowering medication is gemfibrozil (Lopid).
Protease inhibitors like saquinavir (Invirase) and ritonavir (Ritonavir) are used to treat HIV (Norvir)
Clarithromycin and itraconazole are examples of antibiotic and antifungal drugs (Onmel, Sporanox)
Cyclosporine, for example, is an immunosuppressive drug (Gengraf, Neoral, Sandimmune)
Many drugs can interfere with statins, so tell your doctor about everything you’re taking before you start taking them.
Side effects of statins and how to deal with them
Your doctor may suggest one of several treatments to alleviate statin-related side effects. Before attempting these actions, see your physician:
Take a break from statin therapy for a short period of time. It’s sometimes difficult to discern if your muscular aches or other issues are due to statin side effects or are simply a result of ageing.
Taking a vacation from statins can help you figure out if your aches and pains are caused by statins or something else.
Change statins to a different one. It’s possible, but unlikely, that you’ll get side effects from one statin but not from another. When taken in high doses, simvastatin (Zocor) is known to have a higher risk of causing muscle soreness than other statins.
Make a dosage change. Lowering your dose may alleviate some of your negative effects, but it may also diminish some of your medication’s cholesterol-lowering advantages.
Another alternative is to take the drug every other day, especially if you’re taking a statin that has a long half-life in the blood. Consult your physician to see if this is something you should do.
When exercising, go slow and easy. Muscle injury may be more likely if you engage in strenuous exercise that you aren’t used to. It’s preferable to make modest changes to your workout programme.
Muscle discomfort is caused by both statins and exercise, making it difficult to determine whether the pain is due to the statin or the activity in someone who has recently begun an exercise programme.
Other cholesterol-lowering drugs should be considered as well. While statins are the most effective oral cholesterol-lowering medications, there are other options.
Taking a combination of cholesterol medications might sometimes achieve the same results as taking statins at lower doses.
Supplement with coenzyme Q10. Supplementing with coenzyme Q10 may help some people avoid statin side effects, but additional research is needed to see if it has any benefits.
Consult your doctor beforehand to ensure that the supplement will not conflict with any other medications you are taking.
Consider the advantages and disadvantages.
Although statin side effects can be inconvenient, weigh the benefits of taking the drug before stopping. Statin drugs can lower your risk of a heart attack or stroke, and the chance of life-threatening adverse effects with statins is extremely low.
If you’ve read about statin’s adverse effects, you’re more inclined to blame your symptoms on the drug, whether or not they’re caused by it.
Even if the side effects are bothersome, you should not stop taking your statin prescription without first consulting your doctor. Your doctor may be able to devise a treatment plan that will help you lower your cholesterol while avoiding unpleasant side effects.